North Carolina, 2024

Damaging Winds in North Carolina, May 27, 2024

May 27, 2024 · NWS MHX · 10 events in 4 counties and zones

A cluster of thunderstorms developed and moved through Eastern NC during the afternoon into the early evening. Several storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cluster of thunderstorms developed and moved through Eastern NC during the afternoon into the early evening. Several storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 27, 3:21 PM EST, 49 minutes earlier.

Area forecast discussion, May 27, 3:21 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
421 PM EDT Mon May 27 2024

.SYNOPSIS...
A cold front will then move through late tonight and Tuesday.
The next front moves through late Wednesday night or early
Thursday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 PM Mon...Tornado Watch in effect until 11 PM tonight.

Latest analysis shows low pressure over the
Great Lakes with attendant cold front moving towards the
Appalachians, while shortwave aloft continues to move through
the Carolinas. Main concern later this afternoon and into
tonight is potential for strong to severe thunderstorms.

Initial line of convection continues to weaken moving off the
coast early this afternoon. There are still some uncertainties
with what impact the earlier convection will have. However, strong
diurnal heating is leading to destabilization over the coastal
plain with temps climbing back into the upper 80s. Latest
mesoanalysis shows ML CAPE values 2-2500 J/kg, along with strong
deep layer shear 40-50 kt and steep mid level lapse rates.
Environment through the first part of tonight will be
supportive of tornadoes, damaging winds (60-70+ mph wind gusts),
and large hail. 0-1km SRH is forecast to peak around 100-150
m2/s2 which would support a tornado risk, especially where/if
supercells develop, coupled with favorable hodographs. This risk
could be maximized along any residual boundaries and/or the
afternoon seabreeze. There appears to be a focused area across
the northern half of the cwa, where guidance is hinting at the
greatest tornado potential. Svr threat will likely continue into
the first part of tonight, with the greatest window through 11
PM.

&&

.SHORT TERM /TUESDAY/...
As of 310 PM Mon...The cold front will stall near the coast Tue
as the base of the upper trough approaches from the NW. The
front combined with a pinned seabreeze should be convergence to
generate scattered showers, with best chances in the afternoon.
Showers confined to the coast early with chances increasing
toward HWY17 in the afternoon as seabreeze tries to propagate
inland, likely having a difficult time with low level westerly
flow developing. Highs in the 80s, though will feel a bit cooler
than past several days, esp inland with dewpoints grad falling
into the 60s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 0400 Monday...Clearing through the week as cool high
pressure builds in.

Rest of Workweek...Upper trough persists with shortwaves
passing through the base of the trough Wednesday and again on
Thursday with weak SFC trough developing inland behind the
front. This troughing inland will delay the arrival of the SFC
high from the NW, keeping temps fairly warm Wed. Temps cool end
of the week as the high pressure begins spilling over the area,
MaxTs in upper 70s, MinTs in the 50s. Forecast remains dry
through this period.

Weekend...Upper trough swings through the East Coast and
offshore with SFC almost directly overhead Saturday morning
pushing offshore through the weekend. Get back to warm Serly
flow regime early next week ahead of the next front.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 310 PM Mon...VFR conditions currently across the
terminals. Initial line of convection has moved east of the
terminals early this afternoon, with additional storms expected
later this afternoon and tonight. With these storms there is a
higher risk of 50kt+ wind gusts, large hail, and tornadoes. At
this time the best window for that looks like 21-3z. Sub- VFR
conditions can be expected where TSRA occur as well. Late
tonight, an area of low CIGs may develop in the wake of any TSRA
activity.

LONG TERM /Tuesday night through Saturday/...
As of 400 AM Monday...Showers and thunderstorms are expected
possible Tues with a drying trend setting up for the remainder
of the workweek. Periods of sub- VFR conditions are possible but
flight cats expected to remain VFR outside of convection.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 310 PM Mon...Latest obs show moderate to breezy SSW winds
10-20 kt with seas 2-3 ft. Southerly flow will continue to
steadily increase through the afternoon, peaking this evening at
15-25kt. SCA continues for the waters, sounds and rivers with
potential for several hours of 25 kt gusts and with seas
possibly building to 4-6 ft over the outer central waters. As
the cold front approaches tonight, the gradient may relax a bit
with winds grad diminishing towards sunrise. Front will stall
near of along the coast Tue as moderate S/SW winds continue with
seas subsiding to 2-4 ft. First round of thunderstorms
continues to move through early this afternoon, with additional
storms likely to impact the waters later this afternoon into
tonight. Where thunderstorms occur, there is the potential for
40-60 kt gusts, hail, and waterspouts.

LONG TERM /Tuesday night through Saturday/...
As of 0400 Monday...The front finally pushes offshore
overnight/early Wed. SWerly winds 10-15G20kt. Winds briefly
turn Nerly behind the front early Wed before becoming SWerly
again as SFC trough approaches and moves through Wed night,
turning winds Nerly for the remainder of the work week. Seas
generally falling through the week; 2-4ft Tues, 2-3ft Wed, 1-3ft
late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ131-136-
     137-230-231.
     Small Craft Advisory until 4 AM EDT Tuesday for AMZ135-150.
     Small Craft Advisory until 6 AM EDT Tuesday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...CQD/CEB
MARINE...CQD/CEB
Hazardous weather outlook, May 27, 2:47 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
347 PM EDT Mon May 27 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-203-282000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
347 PM EDT Mon May 27 2024

...TORNADO WATCH 335 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered strong to severe thunderstorms will be possible through
tonight. Where thunderstorms form, they will be capable of damaging
winds, tornadoes, large hail and very heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-282000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
347 PM EDT Mon May 27 2024

...TORNADO WATCH 335 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Tornado Watch.

Scattered strong to severe thunderstorms will be possible through
tonight. Where thunderstorms form, they will be capable of damaging
winds, tornadoes, large hail and very heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 10:33 AM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1133 AM EDT Mon May 27 2024

NCZ044-079-090>092-193-198-271600-
Greene NC-Jones NC-Lenoir NC-Inland Onslow NC-Northern Craven NC-
Duplin NC-Pitt NC-
1133 AM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JONES...SOUTHERN
GREENE...LENOIR...NORTHWESTERN CRAVEN...SOUTH CENTRAL PITT...
NORTHWESTERN ONSLOW AND EASTERN DUPLIN COUNTIES THROUGH NOON EDT...

At 1132 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Institute to Beulaville. Movement was northeast
at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, La Grange, Grifton, Phillips
Crossroads, Kornegay, Snow Hill, Beulaville, Deep Run, Comfort, Fort
Barnwell, Chinquapin, Dawson, Potters Hill, Graingers, Institute,
Jason, and Maury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3541 7781 3567 7726 3501 7735 3479 7786
TIME...MOT...LOC 1532Z 235DEG 38KT 3533 7773 3490 7779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Special weather statement, May 27, 10:59 AM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1159 AM EDT Mon May 27 2024

NCZ044-079-091-092-193-198-271630-
Greene NC-Jones NC-Lenoir NC-Inland Onslow NC-Northern Craven NC-
Pitt NC-
1159 AM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JONES...SOUTHEASTERN
GREENE...EASTERN LENOIR...NORTHWESTERN CRAVEN...CENTRAL PITT...
NORTHWESTERN ONSLOW...SOUTHWESTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Roundtree to near Pleasant Hill. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Grifton, Phillips
Crossroads, Pactolus, Shelmerdine, Calico, Black Jack, Comfort, Fort
Barnwell, Graingers, Ormondsville, Pleasant Hill, Roundtree, Wyse
Fork, Dowdy Ficklen Stadium, East Carolina University, and
Grimesland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3552 7755 3575 7720 3574 7718 3573 7717
      3572 7717 3572 7719 3570 7719 3568 7717
      3567 7717 3566 7718 3566 7717 3508 7724
      3491 7763
TIME...MOT...LOC 1559Z 232DEG 34KT 3550 7750 3503 7756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Special weather statement, May 27, 11:29 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1229 PM EDT Mon May 27 2024

NCZ029-044-045-080-092-094-193-194-271700-
Jones NC-Washington NC-Beaufort NC-Northern Craven NC-Martin NC-
Pamlico NC-Southern Craven NC-Pitt NC-
1229 PM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JONES...SOUTHWESTERN
WASHINGTON...NORTHWESTERN CRAVEN...SOUTHEASTERN PITT...SOUTHEASTERN
MARTIN...WESTERN BEAUFORT AND NORTHWESTERN PAMLICO COUNTIES THROUGH
100 PM EDT...

At 1229 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Jack to Jasper. Movement was east at
40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Bern, Washington, River Road, Pinetown, Blounts Creek, Vanceboro,
Askins, Shelmerdine, Calico, Cayton, Black Jack, Jasper, Tuscarora,
Wilmar, Bunyan, Cox Crossroads, Old Ford, Ernul, Goose Creek State
Park, and Chocowinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3573 7683 3517 7690 3512 7731 3558 7725
TIME...MOT...LOC 1629Z 253DEG 33KT 3553 7718 3521 7723

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Special weather statement, May 27, 11:34 AM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1234 PM EDT Mon May 27 2024

NCZ198-199-271700-
Coastal Onslow NC-Inland Onslow NC-
1234 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ONSLOW COUNTY THROUGH
100 PM EDT...

At 1234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Folkstone, or near North Topsail Beach, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, North Topsail Beach, Camp Lejeune Center, Swansboro,
Hubert, Folkstone, Dixon, Onslow Beach, Sneads Ferry, Sea View Pier,
and Holly Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
      3448 7758 3458 7762 3479 7721 3456 7711
      3444 7750
TIME...MOT...LOC 1634Z 246DEG 29KT 3453 7752

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJ
Special weather statement, May 27, 3:35 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
435 PM EDT Mon May 27 2024

NCZ029-272100-
Martin NC-
435 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARTIN COUNTY
THROUGH 500 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bethel, or 8 miles east of Tarboro, moving northeast
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Oak City, and Hassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM EDT for eastern North
Carolina.

&&

LAT...LON 3606 7732 3602 7723 3602 7722 3601 7721
      3599 7721 3599 7720 3597 7719 3596 7720
      3596 7719 3595 7720 3593 7719 3585 7735
      3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2035Z 229DEG 28KT 3592 7740

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RCF

The radar

The Norfolk radar (KAKQ), 117 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
May 27, 4:10 PM EST
Where
Martin County, 0.89 mi NE of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.940, -77.210

A large tree was blown down in Hamilton. The time was estimated by radar.

Thunderstorm Wind, Martin

When
May 27, 4:40 PM EST
Where
Martin County, 0.56 mi E of Williamston
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.850, -77.060

A large tree was blown down in Williamston. The time was estimated by radar.

Thunderstorm Wind, Washington

When
May 27, 5:23 PM EST
Where
Washington County, 2.67 mi NE of Beasley
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.950, -76.500

Dominion Power reported outages near Pea Ridge due to thunderstorm winds.

Thunderstorm Wind, Dare

When
May 27, 6:05 PM EST
Where
Dare County, 0.89 mi NW of Manns Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.890, -75.760

A roof was torn off a shed and thrown into parked cars which were in the yard next to the shed. Pictures were received by the local media.

Thunderstorm Wind, Dare

When
May 27, 6:11 PM EST
Where
Dare County, 2.17 mi SE of Kill Devil Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.980, -75.640

Trees were blown down in Nags Head.

Thunderstorm Wind, Dare

When
May 27, 6:13 PM EST
Where
Dare County, 0.69 mi S of Kill Devil Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.990, -75.670

Dominion Power reported outages near Nags Head due to thunderstorm winds. The time was estimated by radar.

Thunderstorm Wind, Dare

When
May 27, 6:14 PM EST
Where
Dare County, 0.89 mi NW of Manteo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.910, -75.680

Trees were blown down in Manteo. The time was estimated by radar.

Thunderstorm Wind, Dare

When
May 27, 6:15 PM EST
Where
Dare County, 2.15 mi SSE of Nags Head
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
35.920, -75.610

The gust was measured by a weather station at First Flight Park.

Thunderstorm Wind, Dare

When
May 27, 6:15 PM EST
Where
Dare County, 0.89 mi SE of Manteo
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.890, -75.660

Dominion Power reported outages near Manteo due to thunderstorm winds. The time was estimated by radar.

Thunderstorm Wind, Hyde

When
May 27, 6:30 PM EST
Where
Hyde County, 8.24 mi NNW of Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.630, -76.310

Large tree limbs were blown down. A funnel cloud was noted at this location as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172390, 1172392, 1172402, 1172404, 1172397, 1172395, 1172396, 1172393, 1172394, 1172399.